Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 79, NWS Twin Cities, MN

July 13, 2024Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2024, 10:43 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 10:43 PM CDT (03:43 UTC)
Expired
Jul 13, 2024, 11:30 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morrison County, MN, Todd County, MN

What was reported inside it

TimeReportWhereRemark
Jul 13, 10:55 PM CDTTSTM WND GST 491 Ese Round Prairie, MNAWOS station K14Y Long Prairie AP.
Jul 13, 10:56 PM CDTTSTM WND DMG3 S Long Prairie, MNDelayed report, time estimated from radar. Trees down on 243rd Ave near Long Prairie.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2743 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
2.6
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KMPX 140343
SVRMPX
MNC097-153-140430-
/O.NEW.KMPX.SV.W.0079.240714T0343Z-240714T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1043 PM CDT Sat Jul 13 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Todd County in central Minnesota...
  West central Morrison County in central Minnesota...

* Until 1130 PM CDT.

* At 1043 PM CDT, a severe thunderstorm was located over Clarissa, or
  24 miles northeast of Alexandria, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Long Prairie, Browerville, Clarissa, Eagle Bend, Swanville, Round
  Prairie, and Long Prairie Airport.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 128 and 132.
 U.S. Highway 71 between mile markers 181 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4610 9512 4624 9497 4615 9451 4594 9460
      4584 9482
TIME...MOT...LOC 0343Z 302DEG 28KT 4614 9499 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
2 follow-up statements
801 
WWUS53 KMPX 140404
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 PM CDT Sat Jul 13 2024

MNC097-153-140430-
/O.CON.KMPX.SV.W.0079.000000T0000Z-240714T0430Z/
Todd MN-Morrison MN-
1104 PM CDT Sat Jul 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN TODD AND WEST CENTRAL MORRISON COUNTIES...

At 1104 PM CDT, a severe thunderstorm was located near Long Prairie,
or 20 miles west of Little Falls, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Long Prairie, Swanville, Round Prairie, and Long Prairie Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4597 9497 4614 9476 4609 9454 4594 9460
      4584 9482
TIME...MOT...LOC 0404Z 314DEG 35KT 4594 9478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
659 
WWUS53 KMPX 140420
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1120 PM CDT Sat Jul 13 2024

MNC097-153-140430-
/O.EXP.KMPX.SV.W.0079.000000T0000Z-240714T0430Z/
Todd MN-Morrison MN-
1120 PM CDT Sat Jul 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TODD AND WEST
CENTRAL MORRISON COUNTIES WILL EXPIRE AT 1130 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

&&

LAT...LON 4597 9497 4614 9476 4609 9454 4594 9460
      4584 9482
TIME...MOT...LOC 0420Z 302DEG 28KT 4589 9466 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:09 PM CDT, 3 hours 34 minutes earlier. Its key messages:

  • Hot and humid this weekend with the potential for several rounds of strong to severe thunderstorms through Monday afternoon.
  • Slight Risk (2 of 5) of Severe Weather through this evening and overnight.
  • Looking ahead, cooler, drier pattern Tuesday through Friday.
Area forecast discussion, Jul 13, 7:09 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Hot and humid this weekend with the potential for several
  rounds of strong to severe thunderstorms through Monday
  afternoon.

- Slight Risk (2 of 5) of Severe Weather through this evening
  and overnight.

- Looking ahead, cooler, drier pattern Tuesday through Friday.

&&

.DISCUSSION...
Issued at 338 PM CDT Sat Jul 13 2024

Today and Tonight - Satellite imagery shows multiple vorticity
maxes rotating through zonal westerly flow over the Upper
Midwest this afternoon. Radar imagery shows the ongoing showers
and isolated strong thunderstorms in eastern Minnesota pushing
into west- central Wisconsin, with this trend continuing for the
next couple of hours. Most other areas remain dry into the
evening hours today. A surface trough dragging through North
Dakota is expected to initiate a round of strong to scattered
severe thunderstorms in northwest and north-central Minnesota
later this afternoon. Uncertainty in exact location remains,
but the high- res model guidance continues to suggest some sort
of congealing of discrete storms into another MCS later tonight
as the complex moves out of the Brainerd Lakes region of north-
central Minnesota and into central and east- central Minnesota.
This places the best severe storm chances still near and north
of the Interstate 94 corridor. The primary hazard from any MCS
complex would be damaging winds, although initial storms may
briefly support large hail and a potential for a tornado or two
before becoming an outflow dominant MCS. The storm complex moves
into west- central Wisconsin closer to the 11 PM to 1 AM hour
early tonight. Heavy rain will accompany these storms given the
high PW values associated with the hot and humid airmass.
However, the mid- level flow should be fast enough to limit
flooding concerns.

Sunday - The heat will continue on Sunday as high temperatures
rise into the upper 80s and lower 90s with Tds in the low to mid
70s. The Twin Cities metro Heat Advisory continues through
Sunday evening. Attention turns to the threat of severe weather.
The Storm Prediction Center keeps a Slight Risk over west-
central and central Minnesota. Elsewhere, a Marginal (1 of 5)
risk exists with the primary hazard of damaging winds. Sunday
will be another day with strong instability present across the
Upper Midwest given the 70+ degree dew point temperatures.
Current guidance keeps a strong cap in the mid-levels tomorrow
so the previous drier trend noted this morning keeps hold in the
latest forecast. Another complex drops southward from the
Northern Plains Sunday night so expect continued severe
thunderstorm chances into the end of this weekend, especially
for those overnight camping. Sunday night will be another warm
night with lows in the upper 60s and lower 70s.

Monday - Temperatures decrease slightly on Monday with high
temperatures in the mid to upper 80s, although high dew points
linger. An incoming cold front Monday afternoon along an axis of
high precipitable water could promote scattered strong
thunderstorms within an axis of moderate instability upwards of
1500 J/kg. The disorganized shear creates a lot of uncertainty
though in the storm mode, but with a general east-southeasterly
mean flow. Isolated strong thunderstorms may form into a severe
potential if that instability axis lines up with the cold front
and the higher-end mid-level lapse rates don’t move too far off
the primary forcing. The best chances are in the Twin Cities
Metro to Mankato and southeastward where the SPC highlights a
Slight Risk (⅖) and the rest of the CWA has chances of isolated
storms.

Tuesday through Friday - A northern stream cold front from
central Canada dives southward Monday to bring a cooler & drier
air mass for the remainder of the week. Forecast high
temperatures are in the mid 70s to lower 80s. Chances of
precipitation decrease later this week as well under this
northerly flow, but end-of-week shower chances do return Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 643 PM CDT Sat Jul 13 2024

Thunderstorm activity has moved out of the region early this
evening, with mainly VFR conditions expected for the next 2-4
hours. Another round of storms is currently developing over NW
Minnesota, which is expected to develop into a line and travel
southeastward through portions of central/eastern Minnesota and
western Wisconsin. Main impacts with any storms would be strong
wind gusts and reduced visibility from heavy rain. Current
trends favor a later arrival, with the line reaching central MN
between 02-04z and eastern MN by 04-06z. There is low confidence
on how long the line will stay organized as it travels into
western Wisconsin. Some patches of fog are possible early
tomorrow morning after the line of storms moves through. VFR
conditions expected tomorrow with skies clearing and light N/NW
winds prevailing.

KMSP... Most likely timing of arrival has shifted later into the
night, around 04-06z. This line of storms should last a couple
of hours at most as it quickly travels southeastward. Gusty
thunderstorm winds and reduced visibilities are possible with
the strongest convection. There is a small chance that the
strongest part of the line stays NE of the terminal, potentially
limiting impacts. After the line moves through, winds will
shift out of the NW at 5-10kts.

/OUTLOOK FOR KMSP/
MON...VFR, CHC -TSRA/MVFR. Wind NW 5-10 kts.
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Brown-Chippewa-
     Lac Qui Parle-Martin-Redwood-Renville-Stevens-Swift-
     Watonwan-Yellow Medicine.
     Heat Advisory until 8 PM CDT Sunday for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.
WI...None.

&&

DISCUSSION...NYL/WFO DLH
AVIATION...BED
Hazardous weather outlook, Jul 13, 8:30 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Sat Jul 13 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
830 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Another round of thunderstorms will move in from the northwest
tonight. Wind will be the main threat, but hail is possible as
well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot, humid, and potentially stormy tomorrow. Heat index values
climb into the mid to upper 90s.

Additional chances for strong to severe thunderstorms through
early next week, with damaging wind gusts and large hail as the
primary threats.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 13, 4:52 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sat Jul 13 2024

MNZ070-078-132215-
Dakota MN-Goodhue MN-
452 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DAKOTA AND CENTRAL
GOODHUE COUNTIES THROUGH 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Farmington to near Red
Wing. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northfield, Red Wing, Lakeville, Farmington, Cannon Falls, Goodhue,
Stanton, Welch, Castle Rock, Vasa, Hampton, and Randolph.

This includes U.S. Highway 61 between mile markers 85 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4443 9304 4447 9305 4447 9316 4464 9324
      4456 9243 4445 9238 4445 9243 4437 9243
      4436 9246
TIME...MOT...LOC 2152Z 336DEG 13KT 4458 9311 4451 9250

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Jul 13, 5:23 PM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
523 PM CDT Sat Jul 13 2024

MNZ070-077-078-132300-
Dakota MN-Rice MN-Goodhue MN-
523 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DAKOTA...WEST CENTRAL
GOODHUE AND NORTHEASTERN RICE COUNTIES THROUGH 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Stanton to 5 miles
southwest of Red Wing. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northfield, Cannon Falls, Goodhue, Stanton, Castle Rock, Vasa,
Randolph, Bellechester, Wastedo, and Lake Byllesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4442 9317 4460 9326 4452 9257 4437 9244
      4437 9254 4435 9255
TIME...MOT...LOC 2223Z 314DEG 9KT 4455 9311 4449 9261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Local storm report, Jul 13, 5:29 PM CDT, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tornado          6 ENE Medford           44.20N 93.13W
07/13/2024                   Rice               MN   Trained Spotter

            Reported by a trained spotter near the
            intersection of 270th St. E and 59th Ave.

&&

MKM
Local storm report, Jul 13, 5:39 PM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             2 SE Le Center          44.36N 93.71W
07/13/2024  M1.25 Inch       Le Sueur           MN   Storm Chaser

&&

MKM
Local storm report, Jul 13, 6:02 PM CDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             5 SSW Nerstrand         44.28N 93.10W
07/13/2024  M3.50 Inch       Rice               MN   Trained Spotter

            Found at 510 pm with time it fell estimated
            based on radar.

&&

NDC
Special weather statement, Jul 13, 7:15 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Sat Jul 13 2024

MNZ085-093-140045-
Steele MN-Freeborn MN-
715 PM CDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREEBORN AND
SOUTHEASTERN STEELE COUNTIES THROUGH 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blooming Prairie, or 13 miles southeast of Owatonna, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blooming Prairie, Steele Center, and Bixby.

This includes the following highways...
 Interstate 35 between mile markers 31 and 32.
 Interstate 90 between mile markers 172 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4364 9308 4394 9328 4403 9308 4400 9304
      4366 9305
TIME...MOT...LOC 0015Z 324DEG 17KT 4391 9312

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:15 PM CDTSpecial Weather StatementMPXSteele30 min
Jul 13, 10:13 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd47 min
Jul 13, 10:47 PM CDTSpecial Weather StatementMPXTodd28 min
Jul 13, 11:02 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd43 min
Jul 13, 11:10 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright50 min
Jul 13, 11:15 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns, Todd45 min
Jul 13, 11:39 PM CDTSpecial Weather StatementMPXStearns36 min
Jul 13, 11:45 PM CDTSpecial Weather StatementMPXWright45 min
Jul 13, 11:59 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright46 min
Jul 14, 12:02 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns, Wright28 min
Jul 14, 12:09 AM CDTSevere Thunderstorm WarningMPXWashington36 min
Jul 14, 12:16 AM CDTSpecial Weather StatementMPXWright29 min
Jul 14, 12:32 AM CDTSevere Thunderstorm WarningMPXHennepin, Wright28 min
Jul 14, 12:36 AM CDTSevere Thunderstorm Warning Destructive damage threatMPXHennepin, Wright24 min
Jul 14, 12:43 AM CDTSpecial Weather StatementMPXCarver32 min
Jul 14, 12:47 AM CDTSpecial Weather StatementMPXAnoka, Sherburne43 min
Jul 14, 12:58 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey34 min
Jul 14, 1:01 AM CDTSpecial Weather StatementMPXWashington44 min
Jul 14, 1:08 AM CDTSpecial Weather StatementMPXLe Sueur, Rice, Scott52 min
Jul 14, 1:13 AM CDTSevere Thunderstorm WarningMPXDakota, Scott, Washington32 min
Jul 14, 1:28 AM CDTSpecial Weather StatementMPXWashington32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.